Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS El Paso, TX

July 22, 2013Grant County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 22, 2013, 2:13 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 2:13 PM MDT (20:13 UTC)
Expired
Jul 22, 2013, 5:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WGUS54 KEPZ 222013
FFWEPZ
NMC017-029-051-222315-
/O.NEW.KEPZ.FF.W.0030.130722T2013Z-130722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
213 PM MDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 515 PM MDT

* AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  SAN LORENZO...
  LAKE ROBERTS...
  GILA HOT SPRINGS...
  COONEY...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  COBRE...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...
  SAPILLO CAMPGROUND...

A TRAINED WEATHER SPOTTER NORTH OF SAN LORENZO ON STATE ROAD 35 REPORTED
1.1 INCHES OF RAIN IN 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3321 10845 3320 10802 3307 10795 3279 10769
      3264 10770 3250 10816 3281 10818

$$

NOVLAN
1 follow-up statement
811 
WGUS74 KEPZ 222307
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT MON JUL 22 2013

NMC017-029-051-222322-
/O.EXP.KEPZ.FF.W.0030.000000T0000Z-130722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-
507 PM MDT MON JUL 22 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
SIERRA...NORTHEASTERN GRANT AND NORTH CENTRAL LUNA COUNTIES WILL BE
ALLOWED TO EXPIRE AT 515 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3321 10845 3320 10802 3307 10795 3279 10769
      3264 10770 3250 10816 3281 10818

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:33 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 22, 1:33 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
133 PM MDT MON JUL 22 2013

.SYNOPSIS...
WE CAN EXPECT A WEAK MONSOONAL PATTERN FOR MOST OF THE WORK WEEK.
IN THIS CASE THE PATTERN FAVORS HEAVIER RAINFALL FOR AREAS FROM
THE CONTINENTAL DIVIDE WEST...BUT AFTERNOON OR NIGHTTIME
THUNDERSTORMS ARE POSSIBLE ANYWHERE IN THE FORECAST AREA EACH
AFTERNOON AND EVENING.

FOR THE WEEKEND...A BACKDOOR COLD FRONT WILL FRILT WITH OUR AREA
WHICH SHOULD SERVE TO DRAW ADDITIONAL TROPICAL MOISTURE INTO THE
REGION AND RESULT IN AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS.

TEMPERATURES DURING UPCOMING WEEK WILL RUN WITH A FEW DEGREES OF
NORMAL.

&&

.DISCUSSION...
UPPER HIGH IS BEGINNING TO BUILD EAST TO COVER THE CWA FOR THE
UPCOMING WEEK. INVERTED TROUGH SLIDING WEST OVER NORTHERN MEXICO
MAY PROVIDE A LITTLE EXTRA DYNAMICS/MOISTURE OVER THE SOUTHERN TIER.
LAST AVBL HRRR AND 12Z SPC 4KM RUN BOTH SHOW CLUSTER OF STORMS
IMPACTING SW PORTIONS OF AREA TONIGHT...SO HAVE RAISED POPS IN
THAT AREA,

OTHERWISE EXPECT MAINLY A LOW GRADE MONSOONAL PATTERN THROUGH
DAYTIME FRIDAY. THERE MAY BE AN UPTICK OF CONVECTION WEDNESDAY
WHERE THE ORIENTATION OF THE UPPER HIGH AND THE INVERTED TROUGH
ALLOWS A LITTLE EXTRA MOISTURE AND REDUCED STABILITY OVER THE AREA.

THE LARGER QUESTION FOR ME IS WHETHER A BACKDOOR FRONT MAKES IT
INTO THE AREA FOR THE WEEKEND. WEEKEND RUNS OF THE GFS/ECMWF WERE
VERY AGGRESSIVE IN BRINGING THE FRONT INTO THE AREA. LATER RUNS OF
THE GFS IN PARTICULAR HAVE BACKED AWAY FROM FROPA OVER THE AREA...
HOWEVER CMC 12Z RUN STILL HAS A STRONG PASSAGE. SINCE I HAVE LITTLE
TRUST IN GFS HANDLING OF BACKDOORS THIS FAR OUT AND THAT SURFACE
TROUGHING WILL ALLOW A CHANNEL OF MOISTURE TO MOVE TOWARD THE
FRONT REGARDLESS OF ITS FINAL POSITION...I HAVE BUMPED POPS UP
FOR THE WEEKEND AFTERNOONS. IF THE FRONT MAKES IT INTO THE REGION
THERE WOULD LIKELY BE AN INCREASE FLOOD RISK AND POSSIBLE SEVERE
WEATHER AS WELL.

&&

.AVIATION...VALID 23/00Z-24/00Z.
SCATTERED TSRA THRU 06Z OVER THE MOUNTAINS WITH ISOLATED TO WIDELY
SCATTERED TSRA IN THE LOWLANDS. STORMS WILL TEND TO DRIFT TOWARDS
THE W OR WSW. MOSTLY VFR CONDITIONS ARE EXPECTED WITH THE EXCEPTION
OF BRIEF EXCURSIONS INTO MVFR/IFR CONDITIONS IN AND AROUND
THUNDERSTORMS.

&&

.FIRE WEATHER...
A HIGH PRESSURE RIDGE ALOFT REMAINS ANCHORED OVER THE REGION WITH
AMPLE LOW LEVEL MOISTURE IN PLACE AT THE SURFACE. THIS WILL RESULT
IN SCATTERED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THE NEXT SEVERAL DAYS. CLOSER INSPECTION REVEALS A WEAK UPPER
DISTURBANCE TRACKING SLOWLY WESTWARD TO OUR SOUTH ACROSS NORTHERN
MEXICO. THIS WILL LIKELY ENHANCE STORM CHANCES NEAR THE
INTERNATIONAL BORDER AND AREAS WEST OF THE RIO GRANDE THIS EVENING
AND TONIGHT. THIS FEATURE WILL EVENTUALLY EXUDE IT'S INFLUENCE
FURTHER NORTH INTO THE REGION MID TO LATE WEEK AS THE RIDGE BEGINS
TO WEAKEN. AS A RESULT A GREATER COVERAGE OF WETTING RAINFALL WILL
BE POSSIBLE AREA WIDE. THIS TREND WILL CONTINUE INTO THE WEEKEND.

WITH LOW LEVEL MOIST AIR IN PLACE MINIMUM RH VALUES WILL CONTINUE TO
RUN AROUND 30 PERCENT FOR THE LOWLANDS AND BETWEEN 40 AND 50 PERCENT
ACROSS THE HIGHER ELEVATIONS WITH EXCELLENT RECOVERIES OVERNIGHT FOR
THE NEXT SEVERAL DAYS. MEANWHILE HAINES INDICES WILL REMAIN LOW TO
VERY LOW ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  93  75  93  75 /  30  20  20  20  30
SIERRA BLANCA           69  91  71  92  71 /  30  20  20  30  20
LAS CRUCES              70  93  71  91  70 /  30  20  20  20  40
ALAMOGORDO              70  95  72  95  71 /  30  20  20  30  40
CLOUDCROFT              50  71  52  71  52 /  30  30  20  40  40
TRUTH OR CONSEQUENCES   69  94  71  93  70 /  30  20  20  30  40
SILVER CITY             64  85  65  85  62 /  40  40  30  30  40
DEMING                  69  92  70  91  68 /  30  20  20  20  40
LORDSBURG               67  91  69  91  66 /  30  30  30  30  40
WEST EL PASO METRO      74  93  76  92  75 /  30  20  20  20  30
DELL CITY               68  94  69  95  69 /  20  10  20  20  30
FORT HANCOCK            73  94  73  95  73 /  30  20  30  30  30
LOMA LINDA              65  88  66  88  67 /  40  20  20  20  30
FABENS                  71  92  73  93  73 /  40  20  30  20  30
SANTA TERESA            71  92  71  91  71 /  40  20  20  20  30
WHITE SANDS HQ          72  94  74  93  74 /  40  20  20  20  30
JORNADA RANGE           66  94  68  93  67 /  40  20  20  20  40
HATCH                   70  91  73  89  71 /  30  20  20  20  40
COLUMBUS                69  91  70  90  69 /  40  20  20  20  40
OROGRANDE               69  95  70  95  73 /  30  20  20  20  30
MAYHILL                 57  81  59  80  59 /  30  40  20  30  40
MESCALERO               56  85  56  84  56 /  30  30  20  40  40
TIMBERON                57  78  58  78  58 /  30  30  20  30  40
WINSTON                 59  84  61  85  60 /  30  30  30  30  40
HILLSBORO               66  89  68  87  67 /  30  30  30  30  40
SPACEPORT               69  94  69  92  68 /  30  20  20  20  30
LAKE ROBERTS            61  85  62  85  60 /  40  50  30  40  50
HURLEY                  64  87  65  86  63 /  40  30  30  30  40
CLIFF                   65  92  66  92  62 /  30  40  40  30  40
MULE CREEK              58  88  59  88  58 /  30  40  40  40  40
FAYWOOD                 65  86  68  87  64 /  30  30  30  30  40
ANIMAS                  67  89  68  89  66 /  30  30  30  30  40
HACHITA                 68  89  68  89  66 /  30  30  20  20  40
ANTELOPE WELLS          66  86  66  85  66 /  30  30  30  30  40
CLOVERDALE              63  81  64  80  64 /  40  40  30  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/27
Hazardous weather outlook, Jul 22, 10:30 AM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT MON JUL 22 2013

NMZ401>417-TXZ418>424-231745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST AREAS THIS
AFTERNOON AND TONIGHT. EXCEPTIONS WILL BE OVER MOUNTAINS WHERE
SCATTERED STORMS ARE EXPECTED AND OVER SOUTHERN HIDALGO AND LUNA
COUNTIES WHERE A CLUSTER OF STORMS IS FORECAST TO FORM BY EARLY
EVENING. LOCALLY HEAVY RAIN MAY OCCUR IN THIS AREA WITH LOCALIZED
FLOODING POSSIBLE. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE ALSO
POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED (EASTERN LOWLANDS) AND SCATTERED (MOUNTAINS AND WEST)
SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND NIGHT
THROUGH FRIDAY. ADDITIONAL STORMS ARE POSSIBLE FOR SATURDAY AND
SUNDAY AS A WEAK BACKDOOR COLD FRONT OR SURFACE TROUGH MOVES INTO
THE REGION. THIS MAY INCREASE THE FLOOD RISK AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:40 PM MDTAreal Flood AdvisoryEPZHidalgo110 min
Jul 22, 12:34 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 22, 2:43 PM MDTAreal Flood AdvisoryEPZOtero2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.